Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 15, 2020, 3:12 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2020, 3:12 PM MST (22:12 UTC)
- Expired
- Jul 15, 2020, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2423 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WGUS55 KTWC 152212
FFWTWC
AZC019-021-160115-
/O.NEW.KTWC.FF.W.0006.200715T2212Z-200716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
312 PM MST Wed Jul 15 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 615 PM MST.
* At 312 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
0.33 inches of rain has fallen. Flash flooding is ongoing or
expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Bighorn Burn Scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven, Catalina
State Park, Campo Bonito and Biosphere 2.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3254 11090 3259 11084 3261 11071 3256 11065
3248 11058 3240 11070 3238 11079 3244 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AH2 follow-up statements
572
WGUS75 KTWC 152336
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
436 PM MST Wed Jul 15 2020
AZC019-021-160115-
/O.CON.KTWC.FF.W.0006.000000T0000Z-200716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
436 PM MST Wed Jul 15 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS
EVENING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 436 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing rain across the warned area. About 0.8
inches of rain fell at the Dan Saddle rain gauge in a short amount
of time. This resulted in a 4.5 ft rise in the CDO at Coronado Camp
at 4 PM MST. Continued runoff from previous rainfall will pose a
flash flooding risk in the warned area.
Excessive rainfall over the burn scar will result in debris flow
moving through the Bighorn Burn Scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Catalina, Oracle, Saddlebrooke, Mount Lemmon/Summerhaven, Catalina
State Park, Campo Bonito and Biosphere 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3254 11090 3259 11084 3261 11071 3256 11065
3248 11058 3240 11070 3238 11079 3244 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AH582
WGUS75 KTWC 160124
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
624 PM MST Wed Jul 15 2020
AZC019-021-160134-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-200716T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
624 PM MST Wed Jul 15 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES...
The heavy rain that fell across the northern portion of the Bighorn
fire had ended. Runoff in the upper part of the Canada Del Oro (CDO)
Wash had reached the lower elevations already. Elevated flows in the
CDO Wash were reported at Rancho Solano. Expect elevated flows in
the CDO Wash to reach the Catalina State Park in the next few hours.
LAT...LON 3254 11090 3259 11084 3261 11071 3256 11065
3248 11058 3240 11070 3238 11079 3244 11093
$$
JDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:05 PM MST, 7 minutes earlier.
Area forecast discussion, Jul 15, 3:05 PM MST, 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 305 PM MST Wed Jul 15 2020 .SYNOPSIS...Scattered showers and thunderstorms prevailing into the middle of next week, favoring afternoon and evening hours. Daytime temperatures will generally be a few degrees above normal through this weekend. && .DISCUSSION...Scattered showers and thunderstorms were occurring as of this writing generally east of a Oracle-Arivaca line. The stronger thunderstorms have produced flooding issues in vicinity of Nogales and portions of the Chiricahua Mountains in eastern Cochise County. There has also been a significant outflow boundary with estimated gusts around 40 kts moving northwestward across the Tucson metro area at this time. Expect showers and thunderstorms to continue in the ongoing area during the next several hours, then isolated showers/tstms should occur later tonight mainly east of Tucson. The bulk of showers/tstms will likely end by daybreak Thursday followed by mainly precip-free conditions into mid-morning Thursday. Various 15/12Z models suggest an upswing in the coverage of showers and thunderstorms will likely occur Thursday afternoon and perhaps Thursday evening. Have noted that several models depict increasingly sely mid-level flow on Thursday. As such, deeper moisture and higher instability will be shunted further wwd/nwwd versus this afternoon. This is turn should promote greater precip chances for the Tucson metro area Thursday afternoon/evening versus today. At any rate, expect scattered showers/tstms across much of southeast Arizona Thursday afternoon/evening. The stronger thunderstorms will be capable of producing heavy rainfall leading to flooding impacts, as well as brief strong gusty winds. Although forecast confidence in this scenario is somewhat low, would not be surprised if blowing dust capable of significantly reducing visibility materializes in the favored I-10 corridor northwest of Tucson. Isolated showers/tstms to linger late Thursday night. The precip scenario Friday depends upon the evolution of showers/tstms on Thursday into Thursday night. Have noted that the 15/12Z GFS/GEFS and ECMWF/ECENS suggest that the coverage of showers/tstms Friday may be muted versus Thursday. Again, a scenario of lesser coverage Friday will depend to a large degree upon what eventually transpires Thursday. Thereafter, the official forecast continues with a somewhat generic scattered coverage of mainly afternoon/evening showers/tstms Saturday into next Wednesday. These solutions continue to depict potential influence from easterly waves or inverted upper troughs passing just south of the area, particularly Monday and/or Tuesday depending upon the model. A pronounced increase in coverage of showers/tstms, as well as rainfall amounts, may occur as early as next Wednesday, late next week, if the 15/12Z GFS/ECMWF solutions are ultimately reality. && .AVIATION...Valid through 17/00Z. Scattered -TSRA/-SHRA mainly NE-SE-SW of KTUS becoming isolated -TSRA/-SHRA east of KTUS 06Z-12Z Thursday. Scattered TSRA/SHRA across much of SE AZ Thursday afternoon. Brief gusts 35-45 kts and VSBYS 1-3SM with strongest TSRA. Otherwise, cloud decks mostly 10k-15k ft MSL. Surface wind variable in direction under 12 kts aside from TSTM outflows. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms will prevail into next week. The favored period will be during afternoon and evening hours. However, the potential exists for thunderstorms to continue during late night and early morning hours as well. Locally heavy rainfall will also occur, with the potential for more widespread heavy rainfall around the middle of next week. Daytime relative humidities will be 15-30 percent through the week with generally good overnight recoveries. 20-ft winds generally remain less than 15 mph with some afternoon gustiness, although any thunderstorms will be capable of producing gusts of 45 mph or higher. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && BF Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 15, 3:08 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 18 NNE PATAGONIA 31.78N 110.64W
07/15/2020 M67 MPH PIMA AZ MESONET
MESONET STATION QEMA3 EMPIRE.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:07 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Jul 14, 5:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 15, 12:29 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 15, 12:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 26 min |
| Jul 15, 12:58 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 15, 2:05 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 15, 2:11 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 2 hr |
| Jul 15, 4:11 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.